Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 7, NWS Fort Worth, TX

February 22, 2018Bosque County, Comanche County, Hamilton County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Feb 22, 2018, 6:44 AM CST for Bosque County, Comanche County, Hamilton County, Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 22, 2018, 6:44 AM CST (12:44 UTC)
Expired
Feb 22, 2018, 7:30 AM CST
In force
46 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Bosque County, TX, Comanche County, TX, Hamilton County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 109 km from the middle of the area, began a volume at 12:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 0.7 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2018-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2018-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 341 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
405 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
341 m²/s²
0-3 km storm-relative helicity
344 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

535 
WUUS54 KFWD 221244
SVRFWD
TXC035-093-193-221330-
/O.NEW.KFWD.SV.W.0007.180222T1244Z-180222T1330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Fort Worth TX
644 AM CST THU FEB 22 2018

The National Weather Service in Fort Worth has issued a

* Severe Thunderstorm Warning for...
  Central Hamilton County in central Texas...
  Northwestern Bosque County in central Texas...
  Southeastern Comanche County in central Texas...

* Until 730 AM CST.

* At 644 AM CST, severe thunderstorms were located along a line
  extending from 6 miles west of Cranfills Gap to 6 miles southwest
  of Hamilton, moving northeast at 30 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is possible. 

* Locations impacted include...
  Hamilton, Hico, Iredell, Cranfills Gap and Walnut Springs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection get inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3193 9835 3198 9825 3192 9820 3217 9769
      3175 9782 3155 9826
TIME...MOT...LOC 1244Z 202DEG 27KT 3177 9794 3164 9820 

HAIL...1.00IN
WIND...<50MPH
 
$$

Carlaw
3 follow-up statements
601 
WWUS54 KFWD 221310
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
710 AM CST THU FEB 22 2018

TXC035-093-193-221330-
/O.CON.KFWD.SV.W.0007.000000T0000Z-180222T1330Z/
Hamilton TX-Bosque TX-Comanche TX-
710 AM CST THU FEB 22 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 AM CST
FOR CENTRAL HAMILTON...NORTHWESTERN BOSQUE AND SOUTHEASTERN COMANCHE
COUNTIES...

At 710 AM CST, severe thunderstorms were located along a line
extending from near Iredell to 11 miles west of Hamilton, moving
northeast at 45 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is possible. 

Locations impacted include...
Hamilton, Hico, Iredell, Cranfills Gap and Walnut Springs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection stay inside a sturdy structure and keep away from
windows.

&&

LAT...LON 3193 9835 3198 9825 3192 9820 3217 9769
      3175 9782 3155 9826
TIME...MOT...LOC 1310Z 211DEG 40KT 3196 9779 3169 9831 

HAIL...1.00IN
WIND...<50MPH
 
$$

Carlaw
953 
WWUS54 KFWD 221318
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
718 AM CST THU FEB 22 2018

TXC035-093-193-221330-
/O.CON.KFWD.SV.W.0007.000000T0000Z-180222T1330Z/
Hamilton TX-Bosque TX-Comanche TX-
718 AM CST THU FEB 22 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 AM CST
FOR NORTHEASTERN HAMILTON...NORTHWESTERN BOSQUE AND SOUTHEASTERN
COMANCHE COUNTIES...

At 718 AM CST, severe thunderstorms were located along a line
extending from 6 miles east of Iredell to 10 miles west of Hamilton,
moving north at 30 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is possible. 

Locations impacted include...
Hico, Iredell and Walnut Springs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection stay inside a sturdy structure and keep away from
windows.

&&

LAT...LON 3193 9835 3198 9825 3192 9820 3217 9769
      3193 9777 3181 9800 3168 9828
TIME...MOT...LOC 1318Z 202DEG 27KT 3200 9777 3173 9829 

HAIL...1.00IN
WIND...<50MPH
 
$$

Carlaw
796 
WWUS54 KFWD 221327
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
727 AM CST THU FEB 22 2018

TXC035-093-193-221337-
/O.EXP.KFWD.SV.W.0007.000000T0000Z-180222T1330Z/
Hamilton TX-Bosque TX-Comanche TX-
727 AM CST THU FEB 22 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HAMILTON...
NORTHWESTERN BOSQUE AND SOUTHEASTERN COMANCHE COUNTIES WILL EXPIRE AT
730 AM CST...
            
The storms which prompted the warning have weakened below severe
limits. Therefore the warning will be allowed to expire.

LAT...LON 3193 9835 3198 9825 3192 9820 3217 9769
      3193 9777 3181 9800 3168 9828
TIME...MOT...LOC 1327Z 202DEG 27KT 3205 9775 3178 9827 

$$

Carlaw

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 5:50 AM CST, 54 minutes earlier.

Area forecast discussion, Feb 22, 5:50 AM CST, 54 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Fort Worth TX
550 AM CST Thu Feb 22 2018

.AVIATION...
/12z TAFs/

Very poor flying conditions will persist for much of of the valid
TAF forecast period. At present, a mixture of VLIFR/LIFR
conditions are in place at the area terminals along with a
mixture of drizzle and mist. The outlying Metroplex sites (AFW,
FTW, and GKY) are flirting with the 32 degree mark at this hour,
and have included a brief mention of -FZDZ. This should not last
long as things should warm up above 32-33 degrees by 14z or so.

Convection is beginning to increase in coverage to the southwest,
and should begin to impact the Waco airfield shortly before
expanding north into the Metroplex. Have included TEMPO groups for
TSRA at Waco between 13-16z, and 15-18z in the Metroplex. This
activity should be fairly quick to exit the area to the northeast
during the late-morning and early-afternoon hours, but showers and
low clouds will linger. In the Metroplex, opted to show a period
of slight improvement to low-MVFR this evening in the wake of the
convective activity, but this could be optimistic.

The next batch of showers and storms is forecast to develop late
tonight and into Friday morning, with additional impacts due to
thunder and low CIGs and VSBYs into the DFW extended TAF.

Carlaw

&&

.SHORT TERM... /Issued 356 AM CST Thu Feb 22 2018/
/Today and Tonight/

We'll start this discussion with the good news up front: the
widespread sub-freezing temperatures and associated frozen
precipitation threat will finally diminish today across our
western and northern counties. Unfortunately, though, we still
have to get through another 6-12 hours before this threat
completely dwindles.

The freezing line at this hour presently runs from near a
Killeen-Cleburne-Alliance-Bonham line (in wavy fashion), and this
is perhaps 25-35 miles farther south and east than most guidance
is presently analyzing. Copious low-level moisture and some modest
ascent is resulting in widespread drizzle/mist early this morning,
but this should wane through the mid-morning hours. With northern
and western portions of Tarrant and Collin counties hanging out
around 31-32, any impacts from freezing drizzle should be minimal
here.

Much of the analysis/forecasting this morning was spent on trying
to nail down temperature trends as these will once again play a
crucial role in the potential impacts from freezing rain and
sleet. Based on current observations, the NAM and RAP (some of the
coldest guidance) are still a degree (or three) too warm, but a
few of the SREF members (the NAM-based ensemble) are doing a
better job. These colder members were followed for temperature
trends today. In short, while a gradual warm-up is forecast to
occur, especially across the eastern half of the region, it
appears as if the shallow but dense arctic airmass will have a
tough time eroding out west today. High temperatures were lowered
across this portion of the forecast area.

The next wave of robust ascent is just now starting to spread
across the Del Rio/Uvalde area as evidenced by increasing echos on
radar. The associated vort max will race into the region around
daybreak and should result in the proliferation of showers and
thunderstorms elevated above the frontal inversion. Similar to
yesterday, increasing mid-level lapse rates and instability will
result in MUCAPE values pushing 500-900 J/kg. This will result in
a combination of freezing rain and sleet developing and pushing
north and eastward through the morning hours. Where it is coldest
across our far western counties, some additional ice accumulations
pushing one quarter of an inch are on the table this morning, and
we'll be monitoring this potential carefully. Mills and Hamilton
counties were added to the Winter Weather Advisory based on
current temperature trends, but should warm above freezing around
10 am. As a result, the far eastern fringes of the current
advisory are set to expire at 10 am (Fannin, Grayson, Denton,
Hood, Somervell, Hamilton, and Mills counties), while the rest
will continue through 1 PM where the cold air will hang on the
longest.

Think this activity will be transient enough as it pushes into our
northeast counties (which picked up 5-6+ inches of rain recently)
to preclude the need for another flood watch.

This reprieve will be short-lived, however, as the next round of
showers and storms develops late tonight as moisture sloshes back
to the north. With PWATs still pushing record territory, heavy
rainfall will be a threat. Given the plentiful rainfall recently,
any additional heavy precipitation will pose a runoff threat. We
were not quite confident enough on a particular area to warrant
another Flood or Flash Flood Watch, but one is certainly on the
table starting late tonight and into Friday from near the I-20/30
corridors and points south and east into Central Texas.

Carlaw

&&

.LONG TERM... /Issued 356 AM CST Thu Feb 22 2018/
/Friday through Thursday/

The next shortwave will be approaching from the southwest at the
beginning of the forecast period. This system will move northeast
across the eastern half of the forecast area during the day Friday
bringing widespread showers and thunderstorms. Fortunately,
temperatures will be above freezing area wide. Rainfall amounts
will range from around 1/4 inch west to over 1 1/2 inches east.
Given the recent rains, this additional rain will probably be
enough to cause some flooding issues and a Flood Watch may be
needed for Friday along and east of I-35.

High rain chances will continue area wide Friday night and
Saturday morning with chances shifting to along and east of the
I-35 corridor Saturday afternoon. As the upper level trough moves
out of the Rockies into the Plains, a cold front will sweep
through the forecast area late Saturday morning through Saturday
afternoon bringing an end to the rain. Ahead of the front, a
squall line should develop Saturday morning and as it moves
eastward, there will be the potential for some severe
thunderstorms mainly east of I-35. The shear and instability will
be more than sufficient to support damaging winds and hail, as
well as a few tornadoes. Some locally heavy rain will also
accompany these storms. South to southwest winds at 10 to 15 mph
will shift to the west at 15 to 25 mph with frontal passage.

A few showers are possible Sunday and Sunday night across the
southeastern zones; otherwise, expect dry weather with above
normal temperatures Saturday night through Monday night.
Another upper level trough will dig into the southwestern
United States late this weekend into early next week. We will
have a couple of weaker shortwaves move across the area in the
southwesterly flow aloft until the upper trough moves east across
the Plains mid to late week. The GFS brings the trough across the
Plains Wednesday while the ECMWF and Canadian are much slower
lifting this trough out of the Southwestern United States. Have
done a blend of the models with this system, which keeps rain in a
little longer than the GFS indicates but not as long as the ECMWF
and Canadian forecast. Above normal temperatures are expected
next week.

58

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    40  40  56  53  68 /  90  60  90  70  80
Waco                41  41  63  58  71 /  80  90  80  50  80
Paris               48  44  58  55  68 /  90  80  90  70  90
Denton              39  37  52  50  67 /  90  50  80  70  80
McKinney            41  40  55  53  67 /  90  60  90  70  90
Dallas              41  41  57  55  68 /  90  70  90  70  80
Terrell             43  43  60  58  69 /  80  90  90  60  90
Corsicana           43  43  64  60  72 /  70  90  80  60  80
Temple              42  42  65  57  72 /  80  80  70  50  70
Mineral Wells       35  35  52  48  68 /  80  50  80  70  70

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 1 PM CST this afternoon for TXZ091-
092-100>102-115>117-129-130-141.

Winter Weather Advisory until 10 AM CST this morning for TXZ093-
094-103-131-132-142-143.

&&

90/58
Hazardous weather outlook, Feb 22, 4:14 AM CST, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
414 AM CST Thu Feb 22 2018

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-231200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
414 AM CST Thu Feb 22 2018

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.
A Winter Weather Advisory is in effect until 10 am for Grayson,
Fannin, Denton, Hood, Somervell, Mills and Hamilton Counties where up
to one-tenth of an inch of ice accumulation is possible. A Winter
Weather Advisory is in effect until 1 pm for areas along and west of
a Comanche to Weatherford to Gainesville line where up to two-tenths
of an inch of ice and sleet accumulation is possible. There will be
areas of freezing drizzle in the Advisory area early this morning
followed by light to moderate freezing rain and sleet through early
afternoon. This precipitation will make travel hazardous.

Isolated thunderstorms are expected through tonight. Given the
recent widespread rainfall, additional heavy rain could result in
instances of flooding or additional rises on rivers and streams.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Thunderstorm chances will continue through Saturday. Heavy rain from
some of the storms may result in additional flooding and additional
rises on rivers and streams. Some severe thunderstorms will be
possible as a squall line moves east across the region Saturday.
Damaging winds, hail and a few tornadoes will be possible.

Thunderstorm chances will return again Tuesday through Wednesday
night.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, Feb 22, 5:37 AM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
537 AM CST THU FEB 22 2018

TXZ142-156-221200-
Mills TX-Lampasas TX-
537 AM CST THU FEB 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAMPASAS AND EASTERN
MILLS COUNTIES UNTIL 600 AM CST...

At 537 AM CST, Doppler radar was tracking a strong thunderstorm 11
miles north of Bend, or 13 miles east of San Saba, moving northeast
at 35 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Goldthwaite.

LAT...LON 3172 9852 3172 9850 3142 9827 3116 9852
      3119 9854 3120 9857 3124 9856 3127 9859
      3126 9860 3130 9860 3132 9859 3133 9859
      3132 9860 3133 9860
TIME...MOT...LOC 1137Z 216DEG 32KT 3127 9851

Carlaw
Special weather statement, Feb 22, 6:00 AM CST, 44 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
600 AM CST THU FEB 22 2018

TXZ143-157-221245-
Coryell TX-Hamilton TX-
600 AM CST THU FEB 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HAMILTON AND NORTHWESTERN
CORYELL COUNTIES UNTIL 645 AM CST...

At 559 AM CST, Doppler radar was tracking a strong thunderstorm near
Evant, or 15 miles south of Hamilton, moving north at 35 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Hamilton and Evant.

LAT...LON 3184 9814 3189 9792 3173 9781 3140 9803
      3142 9815
TIME...MOT...LOC 1159Z 199DEG 31KT 3149 9810

Carlaw
Special weather statement, Feb 22, 6:16 AM CST, 28 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
616 AM CST Thu Feb 22 2018

TXZ118-221430-
Tarrant-
Including the cities of Fort Worth and Arlington
616 AM CST Thu Feb 22 2018

...ICY CONDITIONS ON BRIDGES AND OVERPASSES IN WESTERN AND
NORTHERN TARRANT COUNTY...

Temperatures will hover between 30 and 32 degrees through 9 am
across the western and northern parts of Tarrant County. With
light drizzle freezing on contact, some bridges and overpasses
across western and northern Tarrant County will be icy.

Travelers are urged to exercise caution through the morning rush.
Slow down and allow plenty of space between you and the vehicle
ahead of you. Avoid making sharp turns or braking suddenly. If
you vehicle begins to skid, gently steer in the direction of the
skid to regain control. Resist the urge to jerk the steering
wheel in the other direction.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 5:37 AM CSTSpecial Weather StatementFWDMills23 min
Feb 22, 5:54 AM CSTSevere Thunderstorm WarningFWDHamilton, Mills51 min
Feb 22, 6:00 AM CSTSpecial Weather StatementFWDHamilton45 min
Feb 22, 6:47 AM CSTSpecial Weather StatementFWDHill43 min
Feb 22, 6:49 AM CSTSpecial Weather StatementFWDJohnson41 min
Feb 22, 7:22 AM CSTSpecial Weather StatementFWDSomervell38 min
Feb 22, 7:27 AM CSTSpecial Weather StatementFWDErath48 min
Feb 22, 7:37 AM CSTSpecial Weather StatementFWDEllis38 min
Feb 22, 7:53 AM CSTSpecial Weather StatementFWDDallas, Ellis37 min
Feb 22, 8:27 AM CSTSpecial Weather StatementFWDEllis48 min
Feb 22, 8:34 AM CSTSpecial Weather StatementFWDRockwall41 min
Feb 22, 9:14 AM CSTSpecial Weather StatementFWDRockwall46 min
Feb 22, 9:25 AM CSTSpecial Weather StatementFWDDelta35 min
Feb 22, 9:46 AM CSTAreal Flood AdvisoryFWDDallas, Rockwall3 hr
Feb 22, 10:00 AM CSTSpecial Weather StatementFWDHunt, Rockwall45 min
Feb 22, 11:18 AM CSTAreal Flood AdvisoryFWDDelta, Fannin, Hopkins, Hunt, Lamar117 min
Feb 22, 12:48 PM CSTAreal Flood WarningFWDRockwall3 hr
Feb 22, 3:18 PM CSTFlood WatchFWDCollin, Cooke, Dallas, Delta, Denton, Ellis and 19 more49 hr
Feb 22, 3:38 PM CSTAreal Flood WarningFWDRockwall3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.